Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 10, NWS Austin/San Antonio, TX

October 30, 202321 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Oct 30, 2023, 8:33 AM CDT for 21 counties in Texas. It took effect at Oct 30, 2023, 9:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2023, 8:33 AM CDT (13:33 UTC)
In effect from
Oct 30, 2023, 9:00 AM CDT
Expired
Oct 30, 2023, 1:34 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
All 21 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Lavaca County, TX, Lee County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 5 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS74 KEWX 301333
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
833 AM CDT Mon Oct 30 2023

TXZ173-187-189>194-204>209-219>225-302100-
/O.NEW.KEWX.WI.Y.0010.231030T1400Z-231030T2100Z/
Williamson-Bandera-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Medina-
Bexar-Comal-Guadalupe-Caldwell-Fayette-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, Bandera, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Pearsall, Pleasanton,
Floresville, Karnes City, Gonzales, Cuero, and Hallettsville
833 AM CDT Mon Oct 30 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...North winds 20 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of south central Texas including much of the
  Coastal Prairies, the I-35 Corridor, and the eastern Hill
  Country.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
483 
WWUS74 KEWX 301834
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
134 PM CDT Mon Oct 30 2023

TXZ173-187-189>194-204>209-219>225-301945-
/O.CAN.KEWX.WI.Y.0010.000000T0000Z-231030T2100Z/
Williamson-Bandera-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Medina-
Bexar-Comal-Guadalupe-Caldwell-Fayette-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, Bandera, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Pearsall, Pleasanton,
Floresville, Karnes City, Gonzales, Cuero, and Hallettsville
134 PM CDT Mon Oct 30 2023

...WIND ADVISORY IS CANCELLED...

Winds continue to be sustained at near 20 mph with some gusts to
near 30 mph over South-Central Texas. However, the stronger gusts
to between 35 and 40 mph from earlier today are no longer 
occurring, and the Wind Advisory was cancelled.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Oct 30, 6:39 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 30, 6:39 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
639 AM CDT Mon Oct 30 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 308 AM CDT Mon Oct 30 2023

Synopsis/Mesoanalysis: Early morning surface observations show
yesterday's Arctic cold front now well to our southeast, extending
from the South Texas Gulf coast into the Lower Mississippi Valley.
Unseasonably strong surface pressures surging in from the north are
helping to drive gusty north winds across the region, which are
combining with surface temperatures in the upper 30s & low 40s to
support wind chills in the 20s and 30s areawide. Linked to
isentropic ascent rooted in the 850-700 millibar layer, radar
imagery shows widespread rainfall ongoing outside of the Coastal
Plains. Said rainfall has been mostly light to moderate in nature,
though transient convection has been noted within the broader region
of stratiform rainfall over the last several hours. Likely tapping
into the several hundred J/kg of MUCAPE sampled in last evening's
DRT sounding, as well as in current ACARS soundings from AUS and
SAT, brief rainfall rates of 1-3" per hour have been noted on our
local radars within the elevated convective cells, with considerably
lighter rainfall rates ongoing within the less intense
precipitation. Anticipate that the widespread rainfall will continue
through the morning hours today, with additional lighter overrunning
precip possible this afternoon and tonight. Blustery conditions will
continue through Tuesday afternoon, though winds should taper
slightly by the late afternoon hours today.

Predawn & This Morning: Expect that the currently ongoing widespread
rainfall will continue. Rates should remain overall light to
moderate in nature, though brief heavy downpours will be possible in
any embedded convection. Widespread flooding concerns are low given
the isolated & transient nature of embedded thunderstorms, though
ponding of water on roads is certainly possible in areas
experiencing brief heavy rainfall. Be sure to slow down & allow for
extra time if commuting early today. While unlikely given current
temperatures, dew points, & attendant wet bulb temperatures, we will
need to monitor observational trends over the southern Edwards
Plateau for potential sleet pellets mixing in with the rainfall.
This would require additional dry and/or cold air advection within
the boundary layer given current dew point & temperature obs, with
the 00Z Sunday CAM suite split regarding if such a scenario will
occur through the late morning hours. Impacts are not expected in
the event that isolated sleet does occur over this portion of the
area. Blustery conditions will continue given very gusty north
winds, leading to wind chills in the 20s over the southern Edwards
Plateau, Hill Country, and I-35 Corridor, with 30s elsewhere. Have
issued an SPS through late morning given the combination of near
advisory-level winds and the aforementioned wind chills. Be sure to
bundle up accordingly when heading outside early today.

This Afternoon & Tonight: Blustery conditions will continue, though
north winds should gradually begin to taper by late afternoon and
early evening. Chilly high temperatures in the 40s are expected
areawide, with locations over the higher terrain of Hill Country
likely remaining in the upper 30s. Additional periods of overrunning
precip will be possible, though activity is expected to be much more
scattered & lighter in nature relative to the ongoing activity.
Wintry precip is not expected in any of said overrunning rainfall.

Tuesday: Another morning of very cold wind chills is expected, when
still elevated northerly winds will combine with low temps ranging
from the mid 30s to low 40s to support readings in the 20s and 30s.
Overrunning precipitation will rapidly shut off throughout the day
as dry, northerly winds become established from the surface through
the 700 millibars. "Milder" high temperatures in the low-mid 50s are
expected given lighter northerly winds and concluding cold air
advection in the low levels, but will still be well-below normal for
Halloween. Expect temperatures in the lower half of the 50s by late
afternoon & the beginning of Trick or Treating across South-Central
Texas.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 308 AM CDT Mon Oct 30 2023

Dry air will be settled into the region Tuesday night with mostly
clear skies. Surface winds will be light enough for areas along and
west of the I35 corridor to see decent a radiational cooling setup
while areas to the east should see some 5-10 mph winds continue.
Nevertheless, it will be the coldest night of the season with a
freeze likely for portions of the Hill Country and low-lying areas
of the I35 corridor. A Freeze Warning will likely be needed for
these locations. Our eastern counties should stay in the middle to
upper 30s with slightly higher winds as well as Rio Grande Plains
where dewpoints should be a tad higher.

Afternoon highs on Wednesday will warm up into the upper 50s to
lower 60s under clear skies. Winds will begin to pick up overnight
Wednesday for the western counties, but be near calm in the east and
there could be a light freeze for portions of Bastop, Caldwell, and
Lee County where winds are lowest. Will have to continue to monitor
for another possible Freeze Warning for any counties that do not see
a freeze the night before. The rest of the long-term portion of the
forecast will be quiet. The warming trend will continue with highs
getting a bit warmer each day through the end of the forecast
period. Highs for the upcoming weekend will be in the upper 70s and
80s across the area with lows in the 50s to lower 60s.

&&

.AVIATION...
(12Z TAFS)
Issued at 628 AM CDT Mon Oct 30 2023

Gusty north winds and scattered -RA continue this morning across the
region. Observed cigs & attendant categories have underperformed
relative to numerical forecasts leading into the period, with IFR yet
to materialize at AUS. DRT, SAT, and SSF have experienced periods of
SCT versus the anticipated BKN/OVC bases between FL015 and FL030,
with a mix of VFR & MVFR obs being the result through the overnight
hours. Have held prevailing mentions of MVFR cigs in the DRT and San
Antonio TAFs through late morning given an overall thick cloud deck
depicted in satellite imagery, as well as nearby MVFR obs at KDLF,
KSKF, and KRND. Expect prevailing VFR to return to all sites by mid-
afternoon at the latest, with confidence regarding additional
reductions Tuesday morning low at this time. Additional periods of
-RA will be possible through this evening, though not at the coverage
 or intensity observed over the last 6 hours. Have thus favored
 PROB30 mentions of showers in the out period instead of prevailing
 -RA.

&&

.CLIMATE...
Issued at 341 AM CDT Sun Oct 29 2023

Record Low Maximum Temperatures for October 30th

Austin Bergstrom:  49 (1993)
Austin Camp Mabry: 49 (2019, 1993, 1925)
San Antonio:       48 (1925)
Del Rio:           49 (1925)

Record Low Maximum Temperatures for Month of October

Austin Bergstrom:  46 (10/27/2020)
Austin Camp Mabry: 41 (10/29/1925)
San Antonio:       44 (10/29/1925)
Del Rio:           43 (10/27/2020)

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  39  56  37 /  70  30   0   0
Austin Bergstrom Intl Airport  46  39  56  33 /  70  30   0   0
New Braunfels Muni Airport     48  41  57  36 /  40  40   0   0
Burnet Muni Airport            44  36  55  34 /  70  10   0   0
Del Rio Intl Airport           50  43  60  38 /  30  10   0   0
Georgetown Muni Airport        45  38  56  32 /  80  20   0   0
Hondo Muni Airport             46  41  56  33 /  40  40   0   0
San Marcos Muni Airport        46  39  56  34 /  50  40   0   0
La Grange - Fayette Regional   46  41  56  37 /  70  40   0   0
San Antonio Intl Airport       47  41  57  37 /  40  40   0   0
Stinson Muni Airport           48  43  59  37 /  30  40   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Quigley
Long-Term...29
Aviation...Quigley
Hazardous weather outlook, Oct 30, 4:13 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Mon Oct 30 2023

TXZ171>173-183>194-202>209-217>225-228-310915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Mon Oct 30 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Gusty north winds and cold temperatures will combine to create
blustery conditions across South-Central Texas today. Wind chills
in the mid to upper 20s are expected this morning over most of the
southern Edwards Plateau, Hill Country, and I-35 Corridor, with
values in the 30s elsewhere. Winds should taper some by late this
afternoon, though wind chills will remain in the 30s. Be sure to
bundle up accordingly when heading outside today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread low temperatures at or below freezing remain forecast
over Hill Country, in addition to low-lying areas along & east of
I-35 on Wednesday morning. Be sure to bring any cold-sensitive
plants indoors on Tuesday night in these areas. While not as widespread
compared to Wednesday, additional lows at or below freezing are
possible in low lying areas east of I-35 on Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.